While I was on hospital work experience, one of the nurses talked about C.diff, an infection that they are always alert of because it easily spreads and infects those that have recently received antibiotics, specifically broad spectrum or long-term antibiotics. Clostridium difficile is a bacterium that affects the bowel and can cause diarrhoea.

C.diff bacteria are found in the bowels of 1 in every 30 healthy adults and are usually harmless but antibiotics interfere with the balance of bacteria and can allow C.diff to multiply in numbers and release toxins. C.diff spreads easily, partly because when it is out of the body (by excretion), the bacteria become resistant spores that can survive for long periods on hands, surfaces etc.

Symptoms include diarrhoea, stomach cramps and signs of dehydration. It isn’t just antibiotic use that increase the risk of being infected, having other conditions like kidney disease, having a weakened immune system-which includes taking treatments like proton pump inhibitors that reduce the amount of stomach acid, therefore reducing the role of stomach acid as a physical immune response.

Treatment includes stopping the antibiotics that may be causing the infection; somewhat ironically, treating the patient with more antibiotics that are known to kill C.diff and in serious cases, the infected area of the bowel may need to be removed by surgery.

http://www.nhs.uk/Conditions/Clostridium-difficile/Pages/Introduction.aspx

©Being Multicellular 2017. All Rights Reserved.

Advertisements